Thunderstorm Wind, Penobscot
- When
- July 28, 1:30 PM EST
- Where
- Penobscot County, Bangor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.800, -68.767
Trees were blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Trees were blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 28, 12:40 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
140 PM EDT FRI JUL 28 2006
.SYNOPSIS...ANOTHER WEAK WEATHER DISTURBANCE WILL TRACK ACROSS
THE STATE THIS AFTERNOON INTO TONIGHT. A COLD FRONT WILL APPROACH
LATE TONIGHT AND WILL MOVE ACROSS THE REGION SATURDAY. HIGH
PRESSURE WILL MOVE THE REGION ON SUNDAY. ANOTHER COLD FRONT IS
EXPECTED TO MOVE ACROSS STATE ON MONDAY.
&&
.UPDATE...
OBSERVATIONS...RADAR AND SATELLITE INDICATE A STRONG UPPER LEVEL
DISTURBANCE MOVING ACROSS NORTHERN NY/VT AND NH AT CURRENT TIME.
HEAVY PRECIPITATION BANDING IS PRODUCING HEAVY AMOUNTS OF RAINFALL.
CURRENT GUIDANCE SUGGEST THIS SAME SYSTEM WILL MOVE INTO CENTRAL
MAINE LATE THIS AFTERNOON AND EARLY EVENING. THE SLOW NATURE OF THIS
SYSTEM WILL ALLOW FOR SIGNIFICANT RAINS AND THEREFORE THE THREAT OF
FLASH FLOODS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL
LOCATIONS IN THE CWA EXCEPT THE NORTHERN CROWN.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM /TODAY THROUGH TONIGHT/...
MAIN FOCUS WILL BE EXTENT OF CONVECTION THIS AFTERNOON INTO EARLY
TONIGHT. THERE THE POTENTIAL FOR SOME ISOLD SVR TSTMS MAINLY
ACROSS CNTL & INTERIOR DOWNEAST SECTIONS. SLGT RISK FROM SPC IS
ACROSS GYX/S SRN PORTION OF THE CWA.
USED THE RUC TO START OUT THE MRNG AS IT WAS VERIFYING WELL PER
RADAR & SATL IMAGERY & THEN WENT W/THE WRF UP THRUOGH 00Z. FROM
00Z TO 12Z...A BLEND OF THE WRF & GFS WAS USED. BEST CHCS FOR STG
TSRA ACTIVITY WILL BE FROM MLT TO BAXTER STATE PARK ON S TO BGR
THIS AFTERNOON INTO TONIGHT W/CAPES APCHG 1200 J/KG & TTS HITTING
NEAR 50. KIS RUN INTO THE MID 30S. HIGH PWS NEARING 2 INCHES
W/LIGHT SWLY WINDS THROUGH 10K FT. LOOKS LIKE HIGH WBZS (>11,500
FT) AND FZG LVLS ABV 14K FT. SHEAR IS MODEST W/STG WINDS GUSTS
POSSIBLE IN STGR STMS. BETTER THREAT LOOKS TO BE VERY HEAVY
RAINFALL LEADING TO THE POTENTIAL FOR FLASH FLOODING. CELLS COULD
TRAIN OVER THE SAME AREA SIMILAR TO THURSDAY. WENT W/LIKELY POPS
ACROSS CNTL & DOWNEAST AREAS W/JUST A CHC ACROSS THE N. BOOSTED
TEMPS UP A FEW DEGREES MAINLY ACROSS NRN AREAS WHERE MORE SUN IS
POSSIBLE.
THINGS WILL WIND DOWN AFTER 03Z AS SFC TROF & VORTICITY MAX MOVE
ON TO THE E. A SLIGHT COOLDOWN FROM LAST NIGHT W/THE PASSAGE OF
THE TROF. HOWEVER...MINS & DEWPOINTS WILL STILL RUN IN THE 60S.
WENT AHEAD & CARRIED FOG ONCE AGAIN TONIGHT INTO EARLY SATURDAY.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
COLD FRONT PROGGED TO SWING ACROSS THE FA ON SAT W/ LATEST 00Z
MODEL SUITE TIMING IN GUD AGREEMENT W/ ERLY RUN... APPEARS ANOTHER
ROUND OF CONVECTION ON TAP FOR THE FA AND HAVE MADE FEW CHANGES
TO THE INHERITED GRIDS... TDS REMAIN QUITE JUICY THRU SAT AND
STENGTH OF FRONT...SOME UPPER SUPPORT AND FAVORABLE FCST SOUNDING
PROFILES EVEN SUGGEST ANOTHER ROUND OF SEVERE A POSSIBILITY... IN
ANY CASE...C0NVECTION SHOULD WIND DOWN FROM NW TO SE LATER SAT AND
SAT EVE AS THE COLD FRONT MOVES S AND E OF THE FA. DRIER AIR AND
COOLER TEMPS ARRIVE SAT NGT INTO SUN...
&&
.AVIATION...
AM FOG/STRATUS ACROSS MUCH OF THE REGION ATTM AND XPCT THIS TO
DISSIPATE THIS AM AS HEATING/MIXING TAKE OVER. WILL INCLUDE
MENTION OF SHOWERS ACROSS THE NORTH LATER THIS AFTN W/ HINT OF
CONVECTION FROM HUL S. ANOTHER ROUND OF IFR XPCTD AGAIN TNGT W/
LITTLE CHANGE IN BL CONDS...
&&
.MARINE...
WENT AHEAD & HOISTED SCA FOR HAZARDOUS SEAS THIS AFTERNOON INTO
TONIGHT W/SEAS FCST TO GO TO 6 FT LATER TODAY. WAVEWATCH WAS
HANDLING THINGS PER 06Z SO THE DECISION WAS TO LEAN W/IT. WRF12
WINDS WERE USED W/ADJUSTMENTS. BROUGHT WINDS UP TO 15 TO 20 KTS
THIS AFTERNOON INTO TONIGHT.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH FOR MEZ003>006-010-015>017-029>032 FROM
THROUGH SATURDAY MORNING...
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ANZ050 FROM 3 PM
FRIDAY TO 8 AM SATURDAY.
&&
UPDATE...LERICOS
SHORT TERM/MARINE...HEWITT
LONG TERM/MARINE...KHW
AVIATION...KHW/WEITLICHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 520 AM EDT FRI JUL 28 2006 ANZ050-MEZ001>006-010-011-015>017-029>032-290930- COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 520 AM EDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ONCE AGAIN TODAY INTO THIS EVENING. THE MAIN THRUST OF THE ACTIVITY WILL BE ACROSS THE CENTRAL AND INTERIOR DOWNEAST AREAS OF MAINE. SOME THUNDERSTORMS WILL CONTAIN GUSTY WINDS AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS COULD REACH 2 INCHES PER HOUR LEADING TO THE THREAT FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL MOVE ACROSS THE REGION LATE SATURDAY INTO SATURDAY NIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH IT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING. WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO RELAY ANY RAINFALL OR SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU. HEWITT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1026 AM EDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND DMG MADAWASKA 47.36N 68.32W
07/27/2006 AROOSTOOK ME LAW ENFORCEMENT
TREES BLOWN DOWN.
&&
STUREYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1031 AM EDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD SAINT FRANCIS 47.17N 68.89W
07/27/2006 AROOSTOOK ME TRAINED SPOTTER
DEBRIS FLOW...MUDSLIDE...ONTO PARTS OF ROUTE 161.
&&
STUREYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 155 PM EDT FRI JUL 28 2006 MEZ004>006-010-011-015>017-029>032-281900- AROOSTOOK...PISCATAQUIS...PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES... 155 PM EDT FRI JUL 28 2006 ...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL WEATHER INFORMATION FOR PERSONS IN SOUTHERN AROOSTOOK...PISCATAQUIS...PENOBSCOT...WASHINGTON AND HANCOCK COUNTIES... AT 155 PM EDT...DOPPLER RADAR INDICATED AN INCREASING AREA OF SHOWERS AND THUNDERSTORMS MOVING FROM SOUTHWESTERN MAINE INTO DOWNEAST MAINE. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD DURING THE COURSE OF THE AFTERNOON AND CONTINUE INTO THIS EVENING. VERY HEAVY DOWNPOURS...WITH SOME PONDING IN LOW LYING AREAS...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN ACCOMPANY THESE STORMS. IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU. LAT...LON 4563 6997 4420 6921 4486 6697 4610 6768 BLOOMER
The Portland,ME radar (KGYX), 156 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526704.